Acid reflux or GERD (gastroesophageal reflux disease) is the rise of stomach acid into the esophagus, which causes heartburn. Treating acid reflux with PPIs or H2 blockers is a common practice, with approximately 15 million Americans taking PPIs. In the past few months two studies have found that PPIs (proton pump inhibitors) may be linked to an increased incidence of chronic kidney disease and dementia, giving patients pause about their continued use. Brand names of PPIs include Prilosec, Nexium and Prevacid. These drugs shut down acid production in the stomach which helps decease acid reflux. Other drugs, like Zantac and Tagamet, are H2blockers and are acid reducers, not inhibitors.
PPIs have already been linked to magnesium deficiency, increased incidence of pneumonia and weakened bones. In fact, it was low magnesium levels in patients that led Johns Hopkins University School of Medicine kidney specialist, Dr. Morgan Grams, to look into a possible connection between PPIs and chronic kidney disease. “We know that lower magnesium levels are a risk factor for chronic kidney disease,” says Grams, whose study, published in JAMA Internal Medicine in January 2016, set off a firestorm of media coverage when it revealed that PPIs could increase the risk of kidney disease by 20 to 50 percent. But Grams specifies that this increased risk is more likely to occur in individuals age 70+ who may already be at risk. Grams adds that PPIs can be a “lifesaving drug when used to prevent gastrointestinal bleeds, which can kill people.” No known connection between H2 blockers and low magnesium and kidney disease was found.
Acid reflux or GERD is the rise of stomach acid into the esophagus, which causes heartburn. There’s another kind of reflux disease called laryngopharyngeal reflux or silent reflux. Rather than chest pain or indigestion, people with this condition clear their throat a lot, may have voice problems such as hoarseness, and, because of the chronic irritation of their throat, have frequent throat infections. If a patient has these symptoms, Dr. Prashanthi Thota, of the department of gastroenterology and hepatology at the Cleveland Clinic, refers that person to an ear, nose and throat doctor because of where the acid problem is occurring. “There are very few patients who should be on PPIs on a lifelong basis,” explains Thota. “Those with Barrett’s esophagus [a precursor to esophageal cancer] need to be on PPIs. Barrett’s does not go away. What has been shown is that PPIs reduce the progression of Barrett’s to esophageal cancer.” On the other hand, because PPIs shut off acid in the stomach, that acid can no longer kill any infectious bacteria in the gut. “[PPIs] change the type of bacteria in the gut,” explains Thota, “and may predispose you to pneumonia and other infections.”
Anyone taking PPIs would be wise to speak with a doctor before deciding to stop. If you don’t have a dangerous condition that PPIs should be treating, there are ways you can get yourself off the drugs, but be forewarned — you may be miserable in the short term. There is a known rebound effect when people stop taking PPIs. That is, your stomach has spent so much time not making acid that once that mechanism turns back on, it goes into overdrive; it takes at least two weeks for the stomach to get back to normal acid production. In the meantime, you can use antacids to treat rebound symptoms. A suggestion is to adjust your diet to include small, non-fat meals. See more at http://www.nextavenue.org/the-dangerous-side-effects-of-acid-reflux-drugs/
Subscribe to our blog and monthly newsletter.